Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2005, 8:31 PM CDT for Haskell County, Seward County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2005, 8:31 PM CDT (01:31 UTC)
- Expired
- Jun 16, 2005, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:35 PM CDT | HAIL 1 | Satanta, KS | |
| Jun 16, 9:05 PM CDT | HAIL 1 | 21 Nne Liberal, KS | 70 MPH WIND WITH FIVE INCH DIAMETER TREE LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2940 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 170132 SVRDDC KSC081-175-170230- /O.NEW.KDDC.SV.W.0138.050617T0131Z-050617T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 831 PM CDT THU JUN 16 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HASKELL COUNTY IN SOUTHWEST KANSAS. NORTHERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 930 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SATANTA...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN HASKELL COUNTY... RURAL AREAS OF NORTHERN SEWARD COUNTY... SATANTA... SUBLETTE... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3753 10106 3732 10106 3727 10064 3748 10066 $$ KRUSE
3 follow-up statements
000 WWUS53 KDDC 170147 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 847 PM CDT THU JUN 16 2005 KSC081-175-170230- /O.CON.KDDC.SV.W.0138.000000T0000Z-050617T0230Z/ HASKELL KS-SEWARD KS- 847 PM CDT THU JUN 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HASKELL AND NORTHERN SEWARD COUNTIES UNTIL 930 PM CDT... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF SUBLETTE...AND MOVING EAST AT 50 MPH. AT 835 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL ON THE SOUTH EDGE OF SATANTA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS. LAT...LON 3753 10106 3732 10106 3727 10064 3748 10066 $$ & LACY
000
WWUS53 KDDC 170206
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT THU JUN 16 2005
KSC081-170216-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-050617T0230Z/
HASKELL KS-
906 PM CDT THU JUN 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR HASKELL COUNTY HAS BEEN
CANCELLED...
AT 903 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.
LAT...LON 3739 10069 3736 10064 3728 10064 3729 10066 3730 10082
3731 10084 3731 10091 3733 10105 3738 10105
$$
KSC175-170230-
/O.CON.KDDC.SV.W.0138.000000T0000Z-050617T0230Z/
SEWARD KS-
906 PM CDT THU JUN 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN SEWARD COUNTY
UNTIL 930 PM CDT...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF KISMET...AND MOVING SOUTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN SEWARD COUNTY...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.
LAT...LON 3739 10069 3736 10064 3728 10064 3729 10066
3730 10082 3731 10084 3731 10091 3733 10105
3738 10105
$$
LACY000
WWUS53 KDDC 170227
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT THU JUN 16 2005
KSC175-170238-
/O.EXP.KDDC.SV.W.0138.000000T0000Z-050617T0230Z/
SEWARD KS-
928 PM CDT THU JUN 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD COUNTY WILL
EXPIRE AT 930 PM CDT...
AT 924 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.
LAT...LON 3739 10069 3736 10064 3728 10064 3729 10066
3730 10082 3731 10084 3731 10091 3733 10105
3738 10105
$$
LACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:54 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 16, 2:54 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT THU JUN 16 2005 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST PROBLEM AGAIN CENTERS AROUND SEVERE POTENTIAL, WHEN AND WHERE IT INITIATES, AND HOW LONG IT WILL LAST. WILL GO WITH HIGHEST CHANCE POPS OF 50 PERCENT DOWN NEAR THE OKLAHOMA BORDER, WITH 40 POPS NORTH. THINK THE GREATEST THREAT WILL BE HAIL TO 1.25 INCHES AND WIND GUSTS TO 70 MPH. HOWEVER, WITH THE SOUTH WINDS ADVECTING HIGHER DEW POINTS NORTH TO NEAR GBD, THEN BACKING TO EASTERLY NEAR RSL AND HYS, EXPECT THIS SELY FLOW TO RUN INTO AN SHORTWAVE COMING DOWN FROM THE THE NORTHWEST AND POTENTIALLY INCREASING THE SHEAR PROFILE BY 03Z OR SO. THUS, TORNADOES CANT BE RULED OUT IN THE HYS, WAKEENEY, LACROSSE, NESS CITY, AND DIGHTON AREAS. WILL MENTION POSSIBLE SEVERE IN ALL AREAS TONIGHT. SPC STILL HAS ALL OF OUR AREA IN A MODERATE RISK, AND CANT ARGUE WITH THAT. DDC 18Z SOUNDING SHOWED THE CAP WOULD SOON BE BROKE, A LARGE POSITIVELY BUOYANT AREA, A LIFTED INDEX OF -6 AND A RATHER HIGH WEB BULB ZERO HEIGHT OF 12,600 FEET. THIS WILL TAKE A 50 DBZ CORE OF AT LEAST 36,000 TO PRODUCE 1 INCH HAIL. AS FOR FRIDAY, PLAN TO KEEP SLIGHT CHANCE GOING FOR MOST OF THE MORNING FOR STRONG STORMS. WILL HAVE TO WAIT AND SEE IF THE RIDGE ADVERTISED BY THE ETA AND NGM BUILDS IN AND SUPPRESSES ANY AFTERNOON CONVECTIVE DEVELOPMENT. EVEN IF CLOUDS SCATTER OUT EARLY, EXPECT MORE CU DEVELOPMENT IN THE EARLY AFTERNOON. AGAIN WINDS WILL BE EAST TO SOUTHEAST WHICH LEADS TO UPSLOPE AND THE NORTHERN CWA WILL JUST MAKE THE LOWER 80S FOR HIGHS, AND THE ROW OF COUNTIES NEAR THE OKLAHOMA LINE MAKING THE MID 80S. DEBATED ON WHETHER OR NOT TO KEEP SLIGHT POPS GOING FRIDAY NIGHT, BUT SINCE UPSLOPE SOMETIMES RESULTS IN ENOUGH MIXING TO SQUEEZE OUT A SHOWER OR TWO, KEPT 16-20 POPS IN PLACE. THEN ON SATURDAY, LOOKS LIKE SOUTHERLY FLOW WILL HELP TEMPS CLIMB INTO THE LOWER 90S MOST LOCATIONS, AND NO PRECIPITATION. DAYS 3-7... MEDIUM RANGE MODELS CONTINUE TO HAVE PRETTY GOOD AGREEMENT ON THE GENERAL PATTERN OF A RIDGE BUILDING INTO THE CENTRAL CONUS, ALTHOUGH SOME SLIGHT DIFFERENCES IN DETAILS HAVE BEGUN TO APPEAR. THE GFS, ECMWF, AND CANADIAN ALL AMPLIFY A LARGE RIDGE OVER THE PLAINS AND MIDWEST. BY TUESDAY HOWEVER, THE LATEST GFS WEAKENS THE RIDGE A BIT AS A SHORTWAVE COMES OVER IT AND UP INTO THE GREAT LAKES. IF THIS WOULD VERIFY, IT COULD HELP PUSH A FRONTAL BOUNDARY TO DOWN AROUND THE KS/NEBR BORDER. STILL, 700MB TEMPS ARE FAIRLY HIGH OVER OUR AREA FOR TUES AND WED AND MOST OF THE PRECIP LOOKS TO STAY TO OUR NORTH AND EAST. IN ADDITION, THE ECMWF AND CANADIAN, ALONG WITH THE ENSEMBLES, CONTINUE TO KEEP THE RIDGE WELL INTO SOUTHERN CANADA. WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH MID-WEEK, AND THINK THAT THE BETTER CHANCE FOR PRECIP WILL COME AS ALL THE ENSEMBLES MEANS BEGIN TO BRING THE WESTERLIES FURTHER SOUTH AFTER DAY 7. TEMPERATURES WILL CONTINUE TO BE WARM WITH 850MB TEMPS IN THE 20S TO NEAR 30 C. NOT MUCH IN THE WAY OF DOWNSLOPE, BUT WILL KEEP HIGHS IN THE LOW TO MID 90S FOR THE MOST PART. MADE A FEW MINOR TWEAKS TO DEWPOINTS AND WINDS, BUT OTHERWISE THE REST OF THE FORECAST LOOKED TO BE ON TRACK. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 62 92 / 50 0 20 0 GCK 64 83 63 93 / 40 0 20 0 EHA 61 86 59 92 / 40 0 20 0 LBL 64 86 60 92 / 50 0 20 0 HYS 65 82 65 91 / 40 0 20 0 P28 67 86 66 93 / 50 0 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 12/26
Hazardous weather outlook, Jun 16, 12:33 PM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1233 PM CDT THU JUN 16 2005 KSZ030-031-043>046-061>065-171000- ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT- TREGO- 1233 PM CDT (1133 AM MDT) THU JUN 16 2005 THERE WILL BE A CHANCE FOR THUNDERSTORMS, SOME CAPABLE OF PRODUCING HAIL, GUSTY WINDS AND HEAVY RAINFALL OVERNIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE AFTER 7 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM CDT TODAY, NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. KSZ066-074>081-084>090-171000- BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRANT-GRAY-HASKELL-KIOWA-MEADE- MORTON-PRATT-SEWARD-STAFFORD-STANTON-STEVENS- 1233 PM CDT THU JUN 16 2005 THERE WILL BE A CHANCE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, STRONG WINDS AND HEAVY RAINFALL LATE THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM CDT SOUTH OF A LINE FROM JOHNSON CITY TO DODGE CITY TO PRATT. 12
In the hours before
Local storm report, Jun 16, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL MEADE 37.28N 100.34W
06/16/2005 0.75 INCH MEADE KS TRAINED SPOTTER
0747 PM TSTM WND GST MEADE 37.28N 100.34W
06/16/2005 70 MPH MEADE KS TRAINED SPOTTER
&&
MGERARDLocal storm report, Jun 16, 7:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 SE ULYSSES 37.54N 101.30W
06/16/2005 1.00 INCH GRANT KS PUBLIC
&&
BAKERLocal storm report, Jun 16, 7:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 11 W PRATT 37.65N 98.94W
06/16/2005 0.88 INCH PRATT KS LAW ENFORCEMENT
WIND GUST IN EXCESS OF 50 MPH, ALSO.
0750 PM HAIL 12 E LIBERAL 37.04N 100.72W
06/16/2005 0.88 INCH SEWARD KS TRAINED SPOTTER
&&
BAKERLocal storm report, Jun 16, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 10 N PRATT 37.79N 98.74W
06/16/2005 1.75 INCH PRATT KS LAW ENFORCEMENT
&&
MGERARDLocal storm report, Jun 16, 8:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 20 SSW MEADE 37.02N 100.48W
06/16/2005 1.75 INCH MEADE KS TRAINED SPOTTER
&&
LRUTHILocal storm report, Jun 16, 8:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 12 ENE PRATT 37.71N 98.53W
06/16/2005 0.88 INCH PRATT KS LAW ENFORCEMENT
&&
MGERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 59 min |
| Jun 16, 7:07 PM CDT | Tornado Warning | DDC | Meade | 53 min |
| Jun 16, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 63 min |
| Jun 16, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
| Jun 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 37 min |
| Jun 16, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 63 min |
| Jun 16, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.